Advise please

I am currently taking 400mcg daily of lethothyroxine

blood results:

November 2014 TSH - 25, T4 - 9.5. I was taking 300 mcg of lethothyroxine increased to 350

February 2016 TSH - 26.1, T4 9.5. Medication increased to 400mcg daily

I Have been hypothyroid for the past 27 years. It is during the last 6 months that my levels are not stable. I am constantly tired but can't sleep at night, my hair is falling out and my skin is very very dry, i forget things all the time, i am constipated, can't loose weight and have put it on

I have asked to be referred to an endocrinologist but my GP says wait till the next lot of blood tests which i am due to have in April

I just want to feel better, i am fed up of feeling depressed all the time

11 Replies

  • Get off gluten and sugar for one month. Do an alkaline diet and do a liver cleanse. Basically, change your diet. Your body is full of toxins.

  • Welcome to the forum, Rolo_polo1965.

    If you take Levothyroxine on an empty stomach with water an hour before food and drink and away from other medication and supplements, I think your GP ought to consider malabsorption preventing uptake of Levothyroxine. Gluten-intolerance is a common cause of malabsorption. Ask your GP to do a coeliac screen.

  • Do you have copies of your latest blood test results for thyroid ? Did you have anti-bodies and the FT3 tested ? Perhaps you are not converting your T4 dose into the ACTIVE T3 hormone - needed in every cell of your body.

    You will also need good levels of Ferritin - Folate - B12 - VitD. They all need to be OPTIMAL for the T4 to work in the body and for you to feel well. Bumping along the bottom of the range is not good enough. So many of us have low levels when Hypo.

    What other medications are you taking ? Sorry lots of questions - but it does help us to help you if we know the details :-)

  • It is worth considering if anything has changed in your life that preceded the instability.

    Otherwise the change may be internal as Clutter and Marz suggest.

  • As others have suggested - come off gluten. My sister was on massive doses of Levo, had a coeliac test which was positive, went gluten free and all the symptoms you describe have gone and she's now on about 150mg per day.

    Be aware of 'hidden' gluten. the main culprit is barley malt extract which is in lots of things as a flavour enhancer. Odd things as well like malt vinegar and mustard are a no-no.

    Good luck x

  • Ever thought of natural dessicated thyroxine instead of Levo?

  • Hi, there is something wrong here, you are still hypothyroid by your blood results. I am sure there is a set level in the Uk where you have to get t4, I recall it was around 250 MCR of T4 but its best to check with your chemist.

    Your really need to change Drs or insist on going to the hospital.

    One little tip, are you taking you medication with water only!! not milk in the morning on an empty stomach and wait for one hour to have something to eat. Even so taking so much T4 would show up in your bloods..

    I am not a dr but none of the gluten free stuff make make you feel better but it will not make your blood look so Hypo.

    I can sympathise with you coldness , dropping things hard loss, depression are all part and parcel of this nice disease we have.

    I can only wish you the very best of luck and in summary. check with your chemist on the maximum allow dose of T4 and push your Dr more.


    John C

  • The fT4 and TSH show that you are clearly not absorbing the levothyroxine. Coffee can have a big effect so don't drink coffee within an hour or two of taking levothyroxine. Your doctor needs to find out why you are not absorbing the levothyroxine, if only because the same problem could occur with other medications. I assume you are remembering to take your prescription daily, it wouldn't make a difference if you missed an occasional dose. Insist your doctor investigates your malabsorption. They should have your previous results so they can see if this is a recent problem.

    Some medications can impair levothyroxine absorption, are you on any other medication or supplements?

  • This is crazy! The estimate of T4-only full-replacement dose by Abbott is 1.7mcg/kg body weight. This means a 400mcg dose is about right for someone who weighs around 235kg. A competent doctor (obviously yours isn't) should be looking elsewhere for what is causing this. Of course nutrients are important, but the question is, you can't change that immediately; so what can you do now? I wouldn't be surprised if that much T4 is causing your body to generate rT3. An appropriate response to a situation like this would be to clear your system by going on T3-only, with the intent to return to NDT or T3+T4 later. We have many members on here (including myself) who have been on T3-only, and could advise you about that. Of course your doctor will object to this line of reasoning. Do you have anyone in your life who is sharp and can go with you to be your advocate when you see the Dr.?

  • Your bloods and symptoms certainly indicate that you are still hypo. Have you discussed with your GP alternatives to just levothyroxine? eg levothyroxine + liothyronine (T3) or natural desiccated thyroid such as Armour or even T3 on its own. I have been hypo for 28 years and never lost any of the symptoms of hypothyroidism on levothyroxine alone. Like you my dose just kept rising. Then around 5 years ago I saw an endocrinologist, at my request, and have been on a combination treatment since. Has changed my life and I have lost 35lb whereas before I found it impossible to lose weight no matter how little I ate. I think you just need to keep going back to your GP but I would advise you to read up on treatment options and go fully informed.

    Good luck. I know how miserable this condition is.

  • Try to get a test for Free T3 as proposed + TSI (Thyroid Receptors Antibodies).

You may also like...